Kansas, 2015

Hail in Kansas, July 20, 2015

July 20, 2015 · NWS ICT · 2 events in 1 county or zone

One lone storm moved across portions of Central, KS and produced a limited amount of severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

One lone storm moved across portions of Central, KS and produced a limited amount of severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 20, 5:28 PM CST, 1 hour 52 minutes earlier.

Area forecast discussion, Jul 20, 5:28 PM CST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
628 PM CDT MON JUL 20 2015

...UPDATED FOR 00Z AVIATION DISCUSSION...

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 303 PM CDT MON JUL 20 2015

THIS EVENING: MAIN SYNOPTIC FRONT HAS PUSHED SOUTH INTO CENTRAL
OK AT THIS TIME....WITH SOME REMNANT MID LEVEL CLOUDINESS ACROSS
MOST OF THE SOUTHERN HALF OF KS. ON THE NORTH SIDE OF THIS
BOUNDARY SLIGHTLY COOLER AND DRIER AIR HAS PUSHED SOUTH ACROSS
MUCH OF THE FORECAST AREA.

LATEST MESO-ANALYSIS SHOWS SOME HIGHER SBCAPE VALUES STILL OVER
AREAS SOUTHEAST OF THE KS TURNPIKE...THIS IS ALONG A REMNANT PORTION
OF THE SURFACE BOUNDARY.  THIS AREA IS WEAKLY CAPPED...SO THINK AN
ISOLATED STORM MAY DEVELOP FOR AREAS EAST OF THE KS TURNPIKE LATE
THIS AFTERNOON.  THINK THIS CHANCE IS HIGHLY CONDITIONAL...AND THINK
CHANCE DIMINISHES COMPLETELY AFTER SUNSET.

FOR TONIGHT...WEAK UPSLOPE FLOW ON THE NORTHERN SIDE OF THIS
BOUNDARY...WILL POOL MOISTURE ACROSS SW KS LATE THIS EVENING AND
OVERNIGHT...WHERE THE MONSOONAL MOISTURE IS THE HIGHEST. THINK THERE
IS A SMALL CHANCE OF CONVECTION DEVELOPING LATE TONIGHT IN THIS
UPSLOPE FLOW REGIME.  IF ANY CONVECTION CAN GET GOING IN THIS AREA
TONIGHT...IT WILL SLOWLY MAKE ITS WAY TOWARDS SOUTH CENTRAL KS BY
TUE MORNING.  SO WILL KEEP SOME LOW POPS ACROSS SRN KS FOR LATE
TONIGHT INTO TUE MORNING.

TUE: BOTH THE NAM/WRF AND GFS SHOW AN MCV ASSOCIATED WITH ANY
REMNANT CONVECTION IS EXPECTED TO SPIN ACROSS SRN KS/NRN OK FOR
THE DAYTIME HOURS ON TUE. AS DIURNAL HEATING INCREASES..THINK A
FEW SHOWERS/STORMS MAY DEVELOP ACROSS SRN KS...AS AFTERNOON
HEATING IS MAXIMIZED. BUT CHANCE WILL REMAIN SMALL WITH SEASONAL
TYPE CONDITIONS ELSEWHERE.

TUE NIGHT-WED:  COULD SEE THE SAME NIGHTTIME CONVECTION SCENARIO
PLAY OUT FOR TUE EVENING/NIGHT AS WELL...AS 850-700H MOISTURE
TRANSPORT INCREASES AGAIN ACROSS SW KS.  COULD SEE THE CONVECTION
BECOME A LITTLE MORE WIDESPREAD FOR TUE NIGHT ACROSS SW KS AND FOR
AREAS WEST OF THE I-135 AS THIS MOISTURE TRANSPORT INCREASES AND
VEERS EAST AS ANOTHER WEAK SHORTWAVE MOVES EAST ACROSS THE AREA.

MODELS SIMILAR IN PUSHING THE SYNOPTIC FRONT BACK TO THE NORTH AS A
WARM FRONT FOR THE DAYTIME HOURS ON WED. LOW LEVEL WARM ADVECTION
AND MOISTURE ADVECTION WILL INCREASE ACROSS MOST OF THE FORECAST
AREA FOR THE DAYTIME WED...WHICH WILL LEAD TO A CHANCE OF SHOWERS
AND THUNDERSTORMS FOR MOST LOCATIONS AS THIS WARM FRONT PUSHES NORTH
INTO NORTHERN KS.  WILL GO WITH A SOLID CHANCE POP...FOR THIS
MOISTURE INCREASES.  THIS LOOKS THE BEST CHANCE FOR WIDESPREAD
PRECIP FOR MOST AREAS THIS WEEK.

KETCHAM

.LONG TERM...(FRIDAY THROUGH MONDAY)
ISSUED AT 303 PM CDT MON JUL 20 2015

THE ZONAL FLOW PATTERN LOOKS TO COME TO AN END FOR THE END OF THE
WEEK...AS THE TROPICAL RIDGE BEGINS TO BUILD BACK ACROSS THE PLAINS.
THIS WILL LEAD TO WARMER TEMPS FOR THU AND ESPECIALLY FOR FRI AND
SAT...WITH MAX TEMPS AGAIN PUSHING BACK INTO THE UPPER 90S.  AS THIS
WARMER AIR BUILDS BACK IN...THE CHANCES OF SHOWERS AND THUNDERSTORMS
WILL SHIFT BACK TO THE NORTH-NORTHEAST OF THE AREA...POSSIBLY
SKIRTING PORTIONS OF CENTRAL KS AND TO THE NORTHEAST EDGE OF THE
FORECAST AREA.

KETCHAM

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 625 PM CDT MON JUL 20 2015

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH THE EVENING HOURS
ACROSS SOUTH CENTRAL KANSAS. OTHERWISE A FRONTAL BOUNDARY WILL
CONTINUE TO PUSH SOUTHWARD INTO OKLAHOMA FOR TONIGHT WITH
NORTHERLY WINDS IN ITS WAKE. THE WINDS WILL VEER AROUND TO THE
EAST AND SOUTHEAST BY TUESDAY AFTERNOON.

JAKUB

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    72  85  69  87 /  40  40  40  50
HUTCHINSON      69  86  67  87 /  30  30  40  50
NEWTON          68  84  67  85 /  30  30  30  50
ELDORADO        70  84  67  86 /  30  30  30  50
WINFIELD-KWLD   72  84  69  87 /  50  40  50  50
RUSSELL         64  86  66  86 /  10  30  50  40
GREAT BEND      66  85  67  85 /  20  30  50  50
SALINA          68  87  67  86 /  20  20  30  50
MCPHERSON       67  86  67  86 /  20  30  30  50
COFFEYVILLE     74  84  70  86 /  60  40  40  50
CHANUTE         71  83  68  84 /  40  20  20  50
IOLA            71  83  67  83 /  40  20  20  50
PARSONS-KPPF    72  84  69  85 /  50  30  30  50

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 20, 6:51 PM CST, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
751 PM CDT MON JUL 20 2015

KSZ032-033-047>053-067>072-082-083-091>096-098>100-220100-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
751 PM CDT MON JUL 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH THE LATE EVENING
HOURS ACROSS MAINLY SOUTH CENTRAL KANSAS. A FEW STRONG STORMS
COULD PRODUCE GUSTY WINDS TO AROUND 50 MPH AND BRIEF HEAVY
DOWNPOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS REMAIN POSSIBLE FOR ALL AREAS FROM TUESDAY THROUGH
WEDNESDAY NIGHT. THE BETTER CHANCES OF THUNDERSTORMS SHOULD OCCUR
ACROSS FAR SOUTHERN KANSAS ON TUESDAY THEN SPREAD SLOWLY NORTHEAST
ACROSS THE REMAINING AREAS TUESDAY NIGHT AND WEDNESDAY. NICKEL-
SIZED HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE AS WELL AS VERY
HEAVY RAINS. SEVERE CHANCES MAY INCREASE FOR WEDNESDAY AFTERNOON
ACROSS SOUTH CENTRAL KANSAS WITH LARGE HAIL AND DAMAGING WINDS
THE MAIN CONCERNS.

HEAT INDICES FROM 100 TO 104 ARE LIKELY FOR MOST AREAS EACH
AFTERNOON FROM THURSDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT HTTP://WEATHER.GOV/WICHITA/HWO/

In the hours before

Special weather statement, Jul 20, 5:33 PM CST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
633 PM CDT MON JUL 20 2015

KSZ083-210000-
SEDGWICK KS-
633 PM CDT MON JUL 20 2015

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 700 PM CDT

* AT 632 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM NEAR BENTLEY...OR NEAR MOUNT HOPE...
  MOVING SOUTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  WICHITA...VALLEY CENTER...MAIZE...SEDGWICK...COLWICH...MOUNT
  HOPE...ANDALE AND BENTLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3785 9770 3791 9770 3791 9735 3774 9742
      3773 9769
TIME...MOT...LOC 2332Z 308DEG 20KT 3785 9758

HOWERTON

The radar

The Wichita radar (KICT), 69 km away, was scanning. The volume nearest the first event began at 01:21 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Marion

When
July 20, 7:20 PM CST to 7:21 PM CST
Where
Marion County, 1.76 mi NW of Goessel
Measured
1 in hail
Reported by
COOP Observer
Coordinates
38.270, -97.370

Hail, Marion

When
July 20, 7:25 PM CST to 7:26 PM CST
Where
Marion County, Goessel
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.250, -97.350

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 596892, 596893.